Mississippi, 2011Flash Flooding and Damaging Winds in Mississippi, June 28, 2011
June 28, 2011 · NWS MEG · 5 events in 4 counties and zones
An early morning mesoscale convective system moved from Southern Missouri into Northeast Arkansas on June 16th. The system eventually swept across the entire Mid South by Noon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early morning mesoscale convective system moved from Southern Missouri into Northeast Arkansas on June 16th. The system eventually swept across the entire Mid South by Noon. There were numerous reports of damaging wind and isolated reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 28, 5:39 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 28, 5:39 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
639 AM CDT TUE JUN 28 2011
.UPDATE...AVIATION DISCUSSION.
.PREV DISCUSSION... /ISSUED 210 AM CDT TUE JUN 28 2011/
A COLD FRONT WILL MOVE THROUGH THE MIDSOUTH TODAY AND BRING THE BEST
CHANCE FOR RAIN FOR THE UPCOMING WEEK. CURRENTLY...A LINE OF SHOWERS
AND THUNDERSTORMS STRETCHES FROM MIDDLE KENTUCKY INTO EXTREME
SOUTHEAST MISSOURI. SOME ADDITIONAL SHOWERS HAVE POPPED UP OVER
PORTIONS OF NORTHWEST TENNESSEE. MODELS INDICATE THAT ADDITIONAL
ACTIVITY WILL BLOSSOM FURTHER WEST ALONG THE FRONT BY 12Z. THUS
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL SHOULD SEE SOME
DEVELOPMENT OCCUR OVER THE NEXT 1 TO 3 HOURS. FRONT WILL CONTINUE
SINKING SOUTH AND BY 12Z EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS
TO BE OCCURRING ALONG AND AHEAD OF THE FRONT AS THE FRONT
INTERACTS WITH DAYTIME HEATING. SOME STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. HIGHS WILL
LIKELY BE COOLER TODAY WITH A LOT OF LOCATIONS POSSIBLY SEEING
HIGHS IN THE MID TO UPPER 80S THANKS TO CLOUDS AND RAIN. WARMEST
TEMPERATURES WILL OCCUR IN NORTH MISSISSIPPI WHERE THEY WILL HAVE
A LITTLE LONGER TO WARM UP BEFORE THE FRONT MOVES INTO THE REGION.
HIGHS IN NORTH MISSISSIPPI WILL LIKELY BE IN THE MID 90S. SOME
SHOWER AND THUNDERSTORM ACTIVITY MAY OCCUR INTO THE EVENING ACROSS
NORTH MISSISSIPPI BUT SHOULD DIE DOWN IN COVERAGE BY MIDNIGHT.
WEDNESDAY THROUGH THE END OF THE FORECAST...UPPER RIDGE WILL
GRADUALLY BUILD FROM THE SOUTHERN PLAINS INTO THE MID-MISSISSIPPI
VALLEY. THE RIDGE WILL INTENSIFY BY THE END OF THE WEEK AND BY THE
WEEKEND...THE CENTER OF THE RIDGE WILL GRADUALLY START SINKING
SOUTH INTO THE MIDSOUTH. THE RIDGE WILL ALLOW FOR DRY CONDITIONS
THROUGH THE PERIOD. HIGHS WILL GRADUALLY WARM EACH DAY AND BY THE
END OF THE WEEK INTO THE BEGINNING OF THE WEEKEND...READINGS WILL
BE IN THE UPPER 90S AND POSSIBLY APPROACHING THE CENTURY MARK.
LOWS WILL BE IN THE UPPER 70S TO AROUND 80 DEGREES. NORTHEAST
WINDS WILL ALLOW DEWPOINTS TO MIX DOWN INTO THE LOWER TO MID 60S
THROUGH AT LEAST THURSDAY. HOWEVER BY FRIDAY THROUGH THE
WEEKEND...MOISTURE WILL RETURN AS SFC WINDS TURN AROUND TO THE
SOUTH. THIS WILL ALLOW DEWPOINTS TO REACH INTO THE LOWER 70S THUS HEAT
ADVISORIES MAY BECOME NECESSARY BY THE END OF THE WEEK INTO THE
WEEKEND. BY MONDAY...THE GFS IS INDICATING THE RIDGE MAY WEAKEN
SOME WHICH MAY ALLOW FOR SOME DIURNAL SHOWERS AND THUNDERSTORMS TO
DEVELOP. WILL KEEP A 20 POP OTHERWISE WILL CONTINUE WITH A DRY
FORECAST FROM WEDNESDAY THROUGH SUNDAY.
KRM
.AVIATION...
12Z TAF CYCLE
A THUNDERSTORM COMPLEX IS MOVING TO THE EAST SOUTHEAST AT AROUND
40 KTS AND SHOULD IMPACT JBR OVER THE NEXT HOUR AND APPROACH MEM
BY 14-15Z. BRIEF IFR OR LOWER VISIBILITY DUE TO HEAVY RAIN WIND
GUSTS IN EXCESS OT 40K KNOTS...MOST LIKELY FROM THE NORTHWEST AND
FREQUENT LIGHTNING CAN BE EXPECTED. IN ADDITION...AS TEMPERATURES
WARM SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AREA WIDE.
ALL TAF SITES WILL LIKELY BE IMPACTED BY THUNDERSTORMS TODAY
RESULTING IN SIMILAR CONDITIONS DESCRIBED ABOVE. TAFS WILL LIKELY
NEED FREQUENT UPDATES BASED ON RADAR TRENDS. CONVECTION WILL
DIMINISH IN COVERAGE AND INTENSITY AFTER SUNSET. PATCHY FOG MAY
DEVELOP OVERNIGHT...ESPECIALLY WHERE THUNDERSTORMS RESULT IN
INCREASED GROUND MOISTURE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 91 73 92 71 / 60 10 10 0
MKL 87 66 90 61 / 60 10 10 0
JBR 89 69 93 68 / 60 10 0 0
TUP 94 70 91 64 / 60 20 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 28, 2:19 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT TUE JUN 28 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
319 AM CDT TUE JUN 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH TODAY AS A COLD FRONT MOVES INTO THE REGION. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SOME STORMS COULD
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAT INDEX VALUES MAY APPROACH HEAT ADVISORY CRITERIA BY LATER
THIS WEEK INTO THIS WEEKEND AS INCREASING HUMIDITY VALUES COMBINE
WITH VERY HOT TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS THE ENTIRE MIDSOUTH.
KRM
In the hours before
Special weather statement, Jun 28, 5:36 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
636 AM CDT TUE JUN 28 2011
TNZ053-091-092-281200-
CHESTER TN-HARDIN TN-MCNAIRY TN-
636 AM CDT TUE JUN 28 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 AM CDT FOR...
EAST CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
WESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES WEST OF MORRIS CHAPEL AT 636 AM
CDT...MOVING SOUTHEAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CHESTER...HARDIN AND MCNAIRY COUNTIES...INCLUDING LOCATIONS
NEAR SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3531 8813 3510 8828 3528 8861 3543 8849
TIME...MOT...LOC 1136Z 302DEG 22KT 3531 8846
Local storm report, Jun 28, 6:35 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
735 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM TSTM WND DMG IMBODEN 36.20N 91.18W
06/28/2011 LAWRENCE AR LAW ENFORCEMENT
SEVERAL TREES DOWN AND POWER LINES DOWN.
0645 AM HAIL POCAHONTAS 36.26N 90.97W
06/28/2011 M1.00 INCH RANDOLPH AR TRAINED SPOTTER
QUARTER SIZED HAIL IN POCAHONTAS
0645 AM TSTM WND DMG POCAHONTAS 36.26N 90.97W
06/28/2011 RANDOLPH AR TRAINED SPOTTER
SEVERAL TREES DOWN AND A 6 FOOT FENCE BLOWN OVER.
0656 AM TSTM WND DMG 1 N IMBODEN 36.22N 91.18W
06/28/2011 RANDOLPH AR LAW ENFORCEMENT
TREES FALLEN OVER HWY 63 NORTH OF IMBODEN.
0715 AM TSTM WND GST WALNUT RIDGE 36.07N 90.96W
06/28/2011 M69.00 MPH LAWRENCE AR ASOS
WIND GUST MEASURED AT ASOS SITE IN WALNUT RIDGE
&&
MRMLocal storm report, Jun 28, 6:55 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
755 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM TSTM WND DMG IMBODEN 36.20N 91.18W
06/28/2011 LAWRENCE AR LAW ENFORCEMENT
SEVERAL TREES DOWN AND POWER LINES DOWN. LARGE TREE FELL
ON HOME.
0645 AM HAIL POCAHONTAS 36.26N 90.97W
06/28/2011 M1.00 INCH RANDOLPH AR TRAINED SPOTTER
QUARTER SIZED HAIL IN POCAHONTAS
0645 AM TSTM WND DMG POCAHONTAS 36.26N 90.97W
06/28/2011 RANDOLPH AR TRAINED SPOTTER
SEVERAL TREES DOWN AND A 6 FOOT FENCE BLOWN OVER.
0645 AM TSTM WND DMG BLACK ROCK 36.11N 91.11W
06/28/2011 LAWRENCE AR CO-OP OBSERVER
TREE DOWN ON OBSERVERS HOUSE ON 8TH STREET AND MAIN
STREET. TREES DOWN AROUND NEIGHBORHOOD.
0656 AM TSTM WND DMG 1 N IMBODEN 36.22N 91.18W
06/28/2011 RANDOLPH AR LAW ENFORCEMENT
TREES FALLEN OVER HWY 63 NORTH OF IMBODEN.
0715 AM TSTM WND GST WALNUT RIDGE 36.07N 90.96W
06/28/2011 M69.00 MPH LAWRENCE AR ASOS
WIND GUST MEASURED AT ASOS SITE IN WALNUT RIDGE
0730 AM TSTM WND DMG JONESBORO 35.82N 90.69W
06/28/2011 CRAIGHEAD AR BROADCAST MEDIA
POWER LINES DOWN ON HIGHLAND STREET
0730 AM TSTM WND DMG JONESBORO 35.82N 90.69W
06/28/2011 CRAIGHEAD AR BROADCAST MEDIA
TREES DOWN ON COUNTY ROAD 318
&&
MRMSpecial weather statement, Jun 28, 7:13 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
813 AM CDT TUE JUN 28 2011
ARZ049-058-MSZ007-008-010>012-281345-
PHILLIPS AR-LEE AR-TUNICA MS-TATE MS-PANOLA MS-COAHOMA MS-QUITMAN MS-
813 AM CDT TUE JUN 28 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 AM CDT FOR...
SOUTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
PHILLIPS COUNTY IN EASTERN ARKANSAS...
NORTHERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
NORTH CENTRAL QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
WESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 26 MILES NORTH OF PHILLIPP TO 32 MILES WEST OF AUBREY AT
813 AM CDT...MOVING SOUTHEAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN COAHOMA...LEE...PANOLA...PHILLIPS...QUITMAN...TATE AND
TUNICA COUNTIES...INCLUDING LOCATIONS NEAR ELAINE...HELENA...
MARIANNA...MARVELL...ST FRANCIS NATIONAL PARK AND WEST HELENA...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES BEAVERDAM LAKE...FLOWER LAKE...HORSESHOE LAKE...MOON
LAKE...OLD TOWN LAKE AND TUNICA LAKE.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3478 9070 3487 9061 3476 9020 3473 9020
3476 9017 3471 8999 3427 9036 3427 9107
3434 9105 3435 9100 3447 9100 3448 9105
3473 9106 3473 9110 3477 9111 3477 9110
TIME...MOT...LOC 1313Z 330DEG 29KT 3508 9021 3469 9065
3468 9143Local storm report, Jun 28, 7:20 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM TSTM WND DMG SENATH 36.13N 90.16W
06/28/2011 DUNKLIN MO PUBLIC
PUBLIC OBSERVER REPORTS THUNDERSTORM WINDS TO AT LEAST 60
MPH WITH SEVERAL LARGE BRANCHES KNOCKED DOWN. ADDITIONAL
STRONG WINDS CONTINUE BEHIND THE THUNDERSTORM LINE.
&&
JLHLocal storm report, Jun 28, 7:22 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
822 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM TSTM WND DMG OSCEOLA 35.70N 89.99W
06/28/2011 MISSISSIPPI AR TRAINED SPOTTER
WIDESPREAD WIND DAMAGE ACROSS THE CITY OF OSCEOLA WITH
NUMEROUS TREES...POWER POLES...POWER LINES...LARGE STREET
LIGHTS DOWN AND POWER OUTAGES OVER HALF THE CITY.
&&
JLHThunderstorm Wind, Marshall
- When
- June 28, 7:44 AM CST to 8:05 AM CST
- Where
- Marshall County, Barton to Red Banks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -89.680
Straight line winds damaged a fire station in the town of Barton. Numerous trees were knocked down across the northern part of Marshall County.
Thunderstorm Wind, Prentiss
- When
- June 28, 9:05 AM CST to 9:20 AM CST
- Where
- Prentiss County, 5.05 mi NNW of Booneville to 1.05 mi NNW of Jumpertown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.721, -88.569
Straight line winds caused moderate damage to several barns and sheds near Jumpertown on County Road 8401. Several trees were also knocked down on County Roads 8031 and 8061 in Northwest Prentiss County.
Flash Flood, Alcorn
- When
- June 28, 9:40 AM CST to 11:40 AM CST
- Where
- Alcorn County, 1.82 mi S of Corinth to Corinth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.904, -88.524
Heavy rain caused flash flooding in Corinth. Several roads were covered with 6 to 12 inches of water including Proper Street, Shiloh Road, Fulton Drive, North Madison Street, North Lane, 5th Street and 6th Street.
Thunderstorm Wind, Tishomingo
- When
- June 28, 9:48 AM CST to 10:00 AM CST
- Where
- Tishomingo County, 5 mi S of Tishomingo to 1.79 mi WSW of Blythe Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.558, -88.230
Straight line winds knocked down several large trees in Tishomingo County.
Flash Flood, Tishomingo
- When
- June 28, 10:30 AM CST to 12:00 PM CST
- Where
- Tishomingo County, 2.03 mi WNW of Carter Branch to 1.59 mi E of Neil
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.679, -88.204
Heavy rain caused flash flooding across Tishomingo County. Several roads were covered with at least six inches of water for a short time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 28, 20111 death · $1.6 million · 1.75 in hail · 26 events
- Hail and Damaging Winds in Arkansas, June 28 to 30, 2011$248,000 · 1.75 in hail · 29 events
- Flooding in Wyoming, June 28 to 30, 2011$570,000 · 4 events
- Damaging Winds in Colorado, June 28, 2011$505,000 · 73 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 28, 2011$175,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in West Virginia, June 28, 2011$500,000 · 1 in hail · 2 events
- Flood and Damaging Winds in Tennessee, June 28, 2011$70,000 · 52 kt wind · 19 events
- Hail and Damaging Winds in Virginia, June 28, 2011$39,000 · 1 in hail · 27 events
- Hail and Damaging Winds in South Carolina, June 28, 20115 injured · 1 in hail · 13 events
- Hail and Damaging Winds in New York, June 28, 2011$60,000 · 52 kt wind · 15 events
- Damaging Wind in Colorado, June 28, 2011$100,000 · 74 kt wind · 1 event
- Flash Flooding and Hail in Alabama, June 28, 2011$22,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328825, 328843, 328856, 328859, 328861.